Alert archive / Iowa / Tornado Warnings in 2018

Tornado Warning 58, NWS Des Moines, IA

October 8, 2018Decatur County, Ringgold County, Iowa

NWS Des Moines, IA issued this tornado warning at Oct 8, 2018, 6:47 PM CDT for Decatur County, Ringgold County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2018, 6:47 PM CDT (23:47 UTC)
Expired
Oct 8, 2018, 7:30 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Decatur County, IA, Ringgold County, IA

The radar

The Des Moines radar (KDMX), 116 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 8, 5:33 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WFUS53 KDMX 082347
TORDMX
IAC053-159-090030-
/O.NEW.KDMX.TO.W.0058.181008T2347Z-181009T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
647 PM CDT MON OCT 8 2018

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Western Decatur County in south central Iowa...
  Southeastern Ringgold County in south central Iowa...

* Until 730 PM CDT.
    
* At 647 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Lamoni, or 14 miles southeast of Mount Ayr, moving
  northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lamoni around 655 PM CDT.
  Leon around 715 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Kellerton, Grand River, Decatur City, Lamoni Municipal Airport and
Van Wert.

This includes Interstate 35 between mile markers 4 and 5, and between
mile markers 8 and 23.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4058 9392 4058 9411 4088 9400 4088 9363
TIME...MOT...LOC 2347Z 210DEG 25KT 4063 9399 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

REV
1 follow-up statement
625 
WWUS53 KDMX 090029
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
729 PM CDT MON OCT 8 2018

IAC053-159-090038-
/O.EXP.KDMX.TO.W.0058.000000T0000Z-181009T0030Z/
Decatur IA-Ringgold IA-
729 PM CDT MON OCT 8 2018

...THE TORNADO WARNING FOR WESTERN DECATUR AND SOUTHEASTERN RINGGOLD
COUNTIES WILL EXPIRE AT 730 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Iowa.

LAT...LON 4058 9392 4058 9411 4088 9400 4088 9363
TIME...MOT...LOC 0028Z 210DEG 25KT 4087 9381 

$$

Small

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Oct 8, 3:45 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Oct 8, 3:45 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
345 PM CDT Mon Oct 8 2018

.SHORT TERM.../Tonight through Tuesday night/
Issued at 338 PM CDT Mon Oct 8 2018

Upper trough over the west that has plagued our weather for the past
week or more is finally shifting over the next 36 hours.  Model
trends have slowed the progression of the upper trough access now
until after 18Z Wednesday but the bulk of the precip will still fall
by 12Z Wednesday with the eastern portion of the state still under
the gun Wednesday morning.  As the upper trough slowly lifts, it
will push a surface low and frontal boundary from Kansas into
Wisconsin by Wednesday morning.  This will lift a quasi-stationary
frontal boundary northward across Iowa through tonight then a cold
front across us Tuesday evening into Wednesday morning.  Models
develop a couple of weak lows that ride up the boundary and
associated with this are enhanced areas of forcing along the
boundary.  This will cause an overall increase of showers and
possibly a few thunderstorms tonight.  However CAPE values are best
along the boundary but deeper instability is on the weak side.
Countering this is some decent unidirectional deep shear of 30-
40kts.  The shear and instability combined is enough to see isolated
storms and if some better forcing comes up in conjunction with this,
storms may become strong enough to produce some damaging wind gusts
but coverage would be limited.

Tuesday and Tuesday night, better instability pushes into southeast
and central Iowa with CAPE values up to 2000 J/Kg.  The GFS model is
still weak with the NAM very aggressive and advertising the stronger
CAPE values.  Shear is also stronger Tuesday/Tuesday night with 40-
50kts of deep shear.  If we realize the instability...which is still
somewhat in doubt, we will see stronger storms Tuesday late day into
the evening.  Some of these will be severe.  Damaging wind and to a
lesser extend, large hail would be possible. An isolated tornado
along the boundary also couldn't be ruled out.  Soundings show
PWAT's (precipitable water) values approaching 2 inches which is way
above normal for this time of year.  Heavy rain and flooding
potential is still a threat and flood watches remain in effect for
this reason, though just where the heaviest rain will occur is still
somewhat in question.  Tonight it looks like west central to
northeast Iowa then Tuesday/Tuesday night central into eastern Iowa
would see the best threat.

.LONG TERM.../Wednesday through Monday/
Issued at 338 PM CDT Mon Oct 8 2018

Wednesday afternoon through much of Thursday night will be dry and
cool as previously advertised. After 09Z Thursday night, a strong
but progressive shortwave will cross the region and kick off the
chance for showers mainly across the southern third to half of the
state.  At this point it does not appear that this will have much
impact on rivers or any flood threat.   A stronger shortwave will
drop through the area Saturday night and Sunday.  The main impact
from these systems will be to dump shots of very cool air down
across Iowa with light precip.  The first wave will push highs into
the 50s then 40s and 50s for Saturday/Sunday.  On Monday a surface
high to the south will bring low level return flow to the state and
should bump temps up a few degrees but we are still looking at 50s
on Monday as well.  At least the non-stop periods of rainfall will
be ending.

As for temps...coldest temps Thursday night into Friday and Friday
night into Saturday. Widespread frost is possible over at least
the northern half both nights which will likely end the growing
season. Lows are forecast to be around freezing to a couple
degrees above.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1252 PM CDT Mon Oct 8 2018

IFR/LIFR conditions will persist across the northwest two thirds of
the state with some VFR/MVFR across parts of the south and east
until this evening.  There will be an isolated thunderstorm...mainly
across the south and east but coverage is too sparse to include a
separate group.  Went with VCTS for the time being. Overnight,
expecting widespread IFR conditions to overtake TAF locations once
again...except for far southern TAF sites.  KDSM and KALO will be on
the fringe of the low clouds so there may be periods of improved
cigs over these sites as well.

&&

.HYDROLOGY...
Issued at 338 PM CDT Mon Oct 8 2018

The heaviest rainfall last night fell across southeast Iowa.
Tonight showers and storms will move across western and northern
Iowa then shift east through the day Tuesday and over the
southeast Tuesday night. With the light to moderate rain that Iowa
has seen nearly daily for the past week or more, soils are
saturated and a potential for 1 to 3 additional inches of rain has
set the stage for potential flooding. The flood watch will
continue. No changes were made to the areal outline of this for
now but if more rain falls over the southeast, that may need to be
included. As of this afternoon, WPC places the heaviest rainfall
and the moderate flood risk mainly central and west.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>084-092>094.

&&

SHORT TERM...FAB
LONG TERM...FAB
AVIATION...FAB
HYDROLOGY...FAB
Hazardous weather outlook, Oct 8, 4:21 AM CDT, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
421 AM CDT Mon Oct 8 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>084-092>094-090930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Taylor-Ringgold-Decatur-
421 AM CDT Mon Oct 8 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Areas of heavy rainfall are possible today and tonight. Reference
the Flood Watch for additional details. In additional, isolated
severe storms are possible this afternoon and evening. Damaging
wind gusts are the primary threat.

A Flood Watch is in effect for the area in addition to other
localized River Flood Watches. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heavy rainfall will remain possible through Tuesday night. A
slight risk for severe weather is forecast for Tuesday afternoon
and evening. Damaging wind gusts are the primary threat.

A Flood Watch remains in effect for the area through Tuesday night
in addition to other localized River Flood Watches. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed for flooding and heavy rain reports through
Tuesday night.

IAZ085-086-095>097-090930-
Monroe-Wapello-Wayne-Appanoose-Davis-
421 AM CDT Mon Oct 8 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Showers and thunderstorms are possible today and tonight. Locally
heavy rainfall and and isolated severe storm are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic showers and a few thunderstorms are forecast through
early Wednesday. The primary threat is locally heavy rainfall
which may lead to overland flooding, ponding water and even
localized flash flooding. There is a Slight Risk of severe storms
Tuesday afternoon and evening with the primary threat being
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed for flooding and heavy rain reports and
possible severe weather late Tuesday.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 10:05 PM CDTRiver Flood WatchDMXWright6 days
Oct 7, 10:05 PM CDTRiver Flood WatchDMXBoone, Hamilton, Webster54 hr
Oct 7, 10:05 PM CDTRiver Flood WatchDMXPalo Alto, Pocahontas24 hr
Oct 7, 10:05 PM CDTRiver Flood WatchDMXDallas, Polk37 hr
Oct 7, 10:05 PM CDTRiver Flood WatchDMXCerro Gordo, Floyd, Worth4 days
Oct 7, 10:05 PM CDTRiver Flood WatchDMXBlack Hawk, Bremer, Butler36 hr
Oct 8, 10:40 AM CDTAreal Flood WarningDMXAppanoose, Lucas, Mahaska, Marion, Monroe, Wayne24 hr
Oct 8, 11:38 AM CDTRiver Flood WarningDMXTama8 days
Oct 8, 11:38 AM CDTRiver Flood WarningDMXBlack Hawk9 days
Oct 8, 11:38 AM CDTRiver Flood WarningDMXBlack Hawk6 days
Oct 8, 11:38 AM CDTRiver Flood WarningDMXWebster4 days
Oct 8, 11:38 AM CDTRiver Flood WarningDMXDavis, Wapello91 min
Oct 8, 11:38 AM CDTRiver Flood WarningDMXHumboldt5 days
Oct 8, 11:39 AM CDTRiver Flood WatchDMXDavis, Wapello4 days
Oct 8, 6:12 PM CDTSevere Thunderstorm WarningDMXCarroll, Dallas, Greene, Guthrie48 min
Oct 8, 6:14 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne46 min
Oct 8, 6:29 PM CDTTornado WarningDMXBoone, Dallas, Greene, Guthrie31 min
Oct 8, 6:35 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold40 min
Oct 8, 6:36 PM CDTTornado WarningDMXAppanoose24 min
Oct 8, 6:55 PM CDTTornado Warning Tornado observedDMXBoone, Dallas, Greene24 min

Nearby

Tornado Warnings in Iowa, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.